Q:

Does cartilage grow back?

A:

Quick Answer

Cartilage only repairs where it connects to vascular tissue, as it does not have blood vessels or nerves of its own. This means cartilage regeneration and repair occurs extremely slowly, often being replaced by fibrous scar tissue instead. Contemporary medicine is creating effective methods of cartilage repair.

Know More

Full Answer

Cartilage regeneration occurs with specialized cells called chondrocytes. Modern medicine can remove healthy chondrocytes, grow them in a laboratory setting and implant them in areas where cartilage damage has occurred, such as in the knees and shoulders of athletes. Additionally, a procedure can implant the meniscus, a cartilage cushion between the upper and lower leg bones at the knee, harvested from a cadaver.

Learn more about Wounds & Bruises

Related Questions

  • Q:

    Does knee cartilage grow back?

    A:

    Knee cartilage does not regenerate on its own because it does not contain any blood vessels. Researchers have found a way to regrow cartilage using the patient's own cells.

    Full Answer >
    Filed Under:
  • Q:

    What is a nonvascular plant?

    A:

    A nonvascular plant is a bryophyte that does not have vascular tissue for the transport of water and other nutrients. The three types of bryophytes are mosses, liverworts and hornworts. These bryophytes do not have xylem and phloem, which are the transport tissues for nutrients.

    Full Answer >
    Filed Under:
  • Q:

    Who repairs LG refrigerators?

    A:

    Local repair companies all over the country are authorized service centers for LG refrigerators. For example, in the greater Dallas, Texas area, five retail listings appear as of 2015. LG also owns and operates repair services throughout the United States and provides a toll-free number to contact one.

    Full Answer >
  • Q:

    How do you get a bruised vein in your leg?

    A:

    Bruised veins in the legs result from blunt-forced trauma, coagulopathy, hemorrhages, blood infection, fractures and vein injuries. MedicineNet explains that the elderly often experience bruising in the legs after taking anticoagulants, such as Warfarin. This anticoagulant, which is commercially recognized as Coumadin, is prescribed for patients who have experienced previous clotting in the legs. Cortisone medicines also contribute to bruising, as they increase the fragility of small capillaries.

    Full Answer >
    Filed Under:

Explore